Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 302, NWS Dodge City, KS

August 10, 2017Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2017, 9:27 PM CDT for Morton County, Stevens County, Kansas. It was in force for 63 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 9:27 PM CDT (02:27 UTC)
Expired
Aug 10, 2017, 10:30 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Morton County, KS, Stevens County, KS

What was reported inside it

TimeReportWhereRemark
Aug 10, 9:50 PM CDTHAIL 11 W Rolla, KSHAIL WAS MOSTLY NICKEL SIZE.
Aug 10, 9:50 PM CDTHAIL 1Rolla, KSHAIL WAS MOSTLY NICKEL SIZE.
Aug 10, 10:00 PM CDTTSTM WND GST 60Rolla, KSTIME WAS ESTIMATED BY RADAR.
Aug 10, 10:00 PM CDTHAIL 0.75Rolla, KS
Aug 10, 10:02 PM CDTTSTM WND GST 641 Nne Elkhart, KSTHE WIND WAS MEASURED WITH A DAVIS WEATHER STATION ANEMOMETER.
Aug 10, 10:02 PM CDTTSTM WND GST 64Elkhart, KSTHE WIND WAS MEASURED WITH A DAVIS WEATHER STATION ANEMOMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS53 KDDC 110227
SVRDDC
KSC129-189-110330-
/O.NEW.KDDC.SV.W.0302.170811T0227Z-170811T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
927 PM CDT THU AUG 10 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...
  Stevens County in southwestern Kansas...

* Until 1030 PM CDT

* At 927 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Richfield, or 14 miles south of Johnson City, moving southeast
  at 40 mph. Other strong storms were developing around the main
  severe storm, which could also become severe across the warned
  area.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Hugoton, Elkhart, Rolla, Moscow, Richfield, Feterita, Wilburton,
  Cave, Woods, Point of Rocks at Cimarron Grassland and Cimarron
  Grassland Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10203 3738 10204 3738 10109 3700 10108
TIME...MOT...LOC 0227Z 334DEG 34KT 3736 10170 

HAIL...1.75IN
WIND...70MPH
 
$$

UMSCHEID
3 follow-up statements
351 
WWUS53 KDDC 110259
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
959 PM CDT THU AUG 10 2017

KSC129-189-110330-
/O.CON.KDDC.SV.W.0302.000000T0000Z-170811T0330Z/
Morton KS-Stevens KS-
959 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR MORTON AND STEVENS COUNTIES...

At 959 PM CDT, a severe thunderstorm was located near Rolla, or 14
miles west of Hugoton, moving southeast at 35 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Hugoton, Elkhart, Rolla, Moscow, Richfield, Feterita, Wilburton,
Cave, Woods, Point of Rocks at Cimarron Grassland and Cimarron
Grassland Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3699 10203 3738 10204 3738 10109 3700 10108
TIME...MOT...LOC 0259Z 305DEG 29KT 3710 10159 

HAIL...2.00IN
WIND...70MPH
 
$$

UMSCHEID
703 
WWUS53 KDDC 110309
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1009 PM CDT THU AUG 10 2017

KSC129-189-110330-
/O.CON.KDDC.SV.W.0302.000000T0000Z-170811T0330Z/
Morton KS-Stevens KS-
1009 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN MORTON AND STEVENS COUNTIES...

At 1008 PM CDT, a severe thunderstorm was located 7 miles south of
Feterita, or 12 miles southwest of Hugoton, moving southeast at 35
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. At 950 PM CDT, quarter size hail was 
         reported in Rolla.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Hugoton, Rolla, Feterita and Woods. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3700 10178 3721 10168 3727 10111 3706 10108
      3700 10108 3699 10159
TIME...MOT...LOC 0308Z 305DEG 29KT 3705 10152 

HAIL...1.50IN
WIND...60MPH
 
$$

UMSCHEID
257 
WWUS53 KDDC 110325
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1025 PM CDT THU AUG 10 2017

KSC129-189-110335-
/O.EXP.KDDC.SV.W.0302.000000T0000Z-170811T0330Z/
Morton KS-Stevens KS-
1025 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON AND
STEVENS COUNTIES WILL EXPIRE AT 1030 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning will be
allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3700 10178 3721 10168 3727 10111 3706 10108
      3700 10108 3699 10159
TIME...MOT...LOC 0325Z 334DEG 34KT 3693 10145 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:39 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 10, 7:39 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
739 PM CDT Thu Aug 10 2017

.UPDATE...
Issued at 740 PM CDT Thu Aug 10 2017

Cancelled severe thunderstorm watch 444 across the NE zones, as
atmosphere has stabilized in this region behind multiple rounds of
thunderstorms. Storms across the SE zones are weakening presently
as they similarly encounter stablized air from prior convection.
The main MCS event is unfolding across eastern Colorado, with
several supercells that will be developing upscale into a large
complex of storms that will impact mainly areas south and west of
Garden City through midnight. Areas west of US 83 are primed for
additional severe weather this evening, with the storm entering
western Hamilton county representing the beginning of this event.
Dewpoints in the Elkhart/Morton county area are extremely high (71
at Elkhart), very unusual for locations that far west. This high
instability will fuel intense convection over the next few hours.
East of US 83, the threat of additional severe weather is
diminishing.

&&

.SHORT TERM...(This afternoon through Friday)
Issued at 107 PM CDT Thu Aug 10 2017

Initial thunderstorm complex across SW KS currently will continue
eastward and will regenerate to some extent this afternoon,
particularly along its southern periphery (likely near or south of
the Oklahoma border). Severe threat from these storms has been
marginal, with wind gusts to near 60 mph, some hail, and locally
very heavy rainfall. Satellite imagery shows sky clearing rapidly
behind this initial convection, with full sun across western
counties and eastern Colorado. As such, still expect 80s area wide
this afternoon, with the atmosphere recovering and CAPE
rebuilding. In other words, thinking is this initial activity will
not deter the expected thunderstorm event this evening. Speaking
of which, still expecting a significant forward-propagating MCS
across at least portions of SW KS this evening and tonight. 12z
NAM is very aggressive with this scenario, and assuming the
boundary layer will recover this afternoon, it appears reasonable.
Thunderstorms will redevelop along the CO/KS border late this
afternoon, then propagate SE. Shear/CAPE combination will support
supercells initially, especially across WFO Goodland's CWA, and
some of this large hail potential will likely impact the NW zones
early this evening. During the 7-10 pm timeframe, thunderstorms
are expected to grow upscale into the MCS, with NAM/GFS and other
models seeming to want to favor the SW zones (west and south of
Dodge City) for the highest impact. Bowing line segments will
deliver strong to damaging winds, and continued to mention this
damaging wind potential in the grids for all zones through late
tonight. In addition, heavy rainfall will accompany this MCS.
Scott City measured rainfall rates of 3-4"/hour earlier, and high
PW will support widespread rainfall from the expected organized
complex. Given Goodland and Wichita are issuing a flash flood
watch, will go ahead and connect the dots to include SW KS. Storm
movement should accelerate as the MCS matures, limiting the
flooding threat to at least some extent.

Cold front/convective outflow combination will race through SW KS
this evening with winds becoming strong and gusty NE. High
confidence of post-frontal stratus/fog/mist developing across all
zones through Friday morning, and included areas of fog in the
grids. Feel NE winds will remain elevated enough to deter dense
fog formation, but with a saturated soil and boundary layer, it
won't take much to reduce visibility. Expected MCS to exit into
Oklahoma during the 4-7 am timeframe.

Friday...Cooler and more stable, and only mentioned isolated rain
showers in the morning. Stratus and fog will hold for at least the
first half of the day, but may not break all day across the SW
zones. Max temperature grids in the lower 80s are dependent on
some afternoon sunshine, but kept mid to upper 70s across the
SW zones.

.LONG TERM...(Friday night through Thursday)
Issued at 343 PM CDT Thu Aug 10 2017

Thunderstorm chances continue throughout the long term as weak
shortwaves move through the area. Timing of these disturbances
will be a challenge. Heavy rainfall will be the main concern
although given the aforementioned upper level pattern with upper
level jet persisting. Severe weather also can't be ruled out with
large hail and damaging winds. Well below normal temperatures are
in store during the long term, with highs only reaching the low to
mid 80s through early next week then mid to upper 80s as we head
into the beginning of next week. Lows are expected to range from
around 60 degrees across west central Kansas to upper 60s across
south central Kansas each night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Aug 10 2017

Numerous thunderstorms will continue to impact aviation through
this evening into the overnight hours. VCTS/CB will prevail, with
occasional thunderstorms at all terminals. A large complex of
thunderstorms is expected to develop along the CO/KS border by
around 00z, propogating eastward into SW KS through 06z Fri.
Primary severe risk will be outflow wind gusts exceeding 50 kts.
Storms will be accompanied by IFR/LIFR in heavy rain. Kept TEMPO
grids from previous TAF package, and will continue to amend as
necessary. Cold front/convective outflow will sweep through the
airports this evening with winds become NEly and gusty. After
06z Fri, thunderstorm complex will begin to progress into
Oklahoma, ending near the Oklahoma border around 09z. High
confidence in post-frontal IFR/LIFR stratus/fog impacting all
airports Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  81  65  83 /  70  20  40  60
GCK  62  80  64  83 /  70  20  40  50
EHA  62  75  64  85 /  90  20  40  30
LBL  65  80  66  85 /  90  20  50  50
HYS  61  81  64  81 /  60  10  30  50
P28  68  85  67  82 /  70  20  40  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT /6 AM MDT/ Friday for KSZ043-
061>063-074>078-080-081-084>090.

&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Aug 10, 4:11 AM CDT, 17 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
411 AM CDT Thu Aug 10 2017

KSZ030-031-043>046-061>066-074>081-084>090-110915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
411 AM CDT Thu Aug 10 2017 /311 AM MDT Thu Aug 10 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms with localized heavy rain are expected to develop
this afternoon and evening. These could be severe with hail as
large as tennis balls and wind gusts in excess of 70 mph. An
isolated tornado or two is also possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Elevated risk
* Fog: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There are chances for thunderstorms with locally heavy rain every
day, with the lowest chance on Sunday. Severe storms with hail
and damaging wind can't be ruled out.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Storms spotters will be needed this afternoon and early tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Local storm report, Aug 10, 6:18 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 NW BELLEFONT          37.91N 99.71W
08/10/2017  E1.00 INCH       FORD               KS   PUBLIC

&&
Local storm report, Aug 10, 6:47 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             7 NNE MULLINVILLE       37.68N 99.45W
08/10/2017  E1.00 INCH       KIOWA              KS   PUBLIC

            HAIL WAS MOSTLY NICKEL SIZE.

&&
Local storm report, Aug 10, 7:04 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 ENE MULLINVILLE       37.60N 99.41W
08/10/2017  E1.00 INCH       KIOWA              KS   TRAINED SPOTTER

&&
Local storm report, Aug 10, 7:19 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             5 S GREENSBURG          37.53N 99.30W
08/10/2017  E1.00 INCH       KIOWA              KS   LAW ENFORCEMENT

&&
Local storm report, Aug 10, 8:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             11 NW MANTER            37.66N 102.00W
08/10/2017  E2.00 INCH       STANTON            KS   PUBLIC

            HAIL WAS MOSTLY GOLF BALL SIZE OR SMALLER.

&&
Local storm report, Aug 10, 9:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     2 SSE JOHNSON CITY      37.55N 101.75W
08/10/2017                   STANTON            KS   LAW ENFORCEMENT

            18-20 POWER POLES KNOCKED DOWN.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:15 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa18 min
Aug 10, 7:29 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton61 min
Aug 10, 7:39 PM CDTSevere Thunderstorm WarningDDCHamilton35 min
Aug 10, 8:13 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton62 min
Aug 10, 8:45 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens45 min
Aug 10, 9:09 PM CDTSevere Thunderstorm WarningDDCStanton31 min
Aug 10, 9:43 PM CDTSpecial Weather StatementDDCSeward62 min
Aug 10, 10:47 PM CDTAreal Flood AdvisoryDDCSeward, Stevens3 hr
Aug 11, 12:58 AM CDTSpecial Weather StatementDDCBarber47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.